Tornadoes · United States · Pennsylvania · 2011

EF1 tornado, Cressona to Kepner, Pennsylvania, May 26, 2011

From Cressona to Kepner, this EF1 tornado ran 17.0 miles across Schuylkill County on May 26, 2011, touching down at 8:20 PM EDT and reaching 200 yards wide. It killed nobody, and did $250,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 26, 2011
Touchdown
8:20 PM EDT (00:20 UTC)
Lifted
8:45 PM EDT (00:45 UTC)
On the ground
25 minutes
Path length
17.0 miles (27.4 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
Property damage
$250,000
County
Schuylkill County
Touchdown point
40.625, -76.211
Lift-off point
40.710, -75.906
Record number
1105261820-01

What the Weather Service recorded

A significant severe weather outbreak occurred across central Pennsylvania during the afternoon and evening hours on 26 May 2011. A total of 6 tornadoes were confirmed ranging from EF0-EF2 in magnitude with multiple reports of large hail and damaging thunderstorm winds. Flash flooding was also reported with Franklin County with these storms.

A NWS survey team confirmed a long-track EF1 tornado via PSP helicopter in Schuylkill County. The EF1 tornado occurred during the late evening on 26 May 2011 between 2020-2045 EDT. The tornado touched down about one-half mile west of Cressona in North Manheim Township along Beaver Creek Road. The tornado produced a sporadic path of damage spanning approximately 17 miles, lifting and touching down several times before finally dissipating about 1 mile northeast of Kepner in West Penn Township. Approximately 20 residential homes were damaged, 4 of which suffered major damage. In addition, 12 barns and outbuildings were damaged. The tornado downed more than 1000 trees, with the bulk of the damage occurring to the east of Schuylkill Haven north of Route 443 through North Manheim, West Brunswick and East Brunswick Townships. Significant tree damage was also observed in Connor and Hecla. The damage indicators surveyed were consistent with winds of 110 mph and a tornado rating of a strong EF1. There were no injuries or fatalities.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

26 minutes of warning. NWS CTP issued a tornado warning for this county at 23:54 UTC, 26 minutes before the tornado touched down, in force until 00:30 UTC.

The county was under a tornado watch, issued at 18:53 UTC and running to 02:00 UTC.

Issued (UTC)ExpiredProductOffice
18:53 UTC02:00 UTCTornado WatchCTP
20:49 UTC21:45 UTCSevere Thunderstorm WarningCTP
21:49 UTC22:30 UTCSevere Thunderstorm WarningCTP
22:29 UTC23:30 UTCSevere Thunderstorm WarningCTP
23:28 UTC00:30 UTCSevere Thunderstorm WarningCTP
23:54 UTC00:30 UTCTornado WarningCTP
00:27 UTC01:11 UTCSevere Thunderstorm WarningCTP
17:09 UTC02:00 UTCSevere Thunderstorm WatchCTP

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:57 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the tornado touched down at May 26, 3:59 PM EDT, 4 hours 21 minutes earlier.

Area forecast discussion, May 26, 3:59 PM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
359 PM EDT THU MAY 26 2011

.SYNOPSIS...
AN UPPER LEVEL TROUGH APPROACHING THE REGION WILL BRING AN
INCREASING CHANCE OF THUNDERSTORMS TO ALL OF CENTRAL PENNSYLVANIA
THROUGH THIS EVENING...SOME OF WHICH COULD BE STRONG TO
SEVERE. CYCLONIC UPPER LEVEL FLOW WILL KEEP A CHANCE OF AFTERNOON
SHOWERS AND THUNDERSTORMS IN PLACE THROUGH SATURDAY BEFORE STRONG
UPPER LEVEL RIDGING BECOMES ESTABLISHED OVER THE REGION FOR THE
SECOND HALF OF THE WEEKEND. EVEN WARMER CONDITIONS ARE EXPECTED
FOR THE EARLY TO MIDDLE PART OF NEXT WEEK AS THE UPPER RIDGE
STRENGTHENS FURTHER...LIKELY BRINGING THE FIRST HEAT EPISODE OF
THE SUMMER SEASON TO THE REGION.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
TORNADO WATCH 383 NOW IN EFFECT UNTIL 10 PM FOR MUCH OF CENTRAL
PA. UPPER TROF MOVING THROUGH THE OHIO VALLEY CONTINUES TO
ADVANCE EASTWARD...AND CONVECTION JUST STARTING TO POP AT
19Z...AND SHOULD PERSIST INTO THE EVENING HOURS.

ATMOSPHERE HAS WARMED UP NICELY TODAY UNDER MOSTLY SUNNY WITH
TEMPS IN THE WATCH AREA WELL INTO THE 80S. DEWPOINTS ALSO
NOTICEABLY HIGHER WITH READINGS FROM THE LOWER 60S TO AROUND 70F.
CONVECTION LOOKS TO BE INITIATING ON A WIND CONVERGENCE LINE
SPLITTING THE WATCH BOX...WITH ADDITIONAL CELLS NOW DEVELOPING
SOUTH OF THE MASON/DIXON LINE. ONCE CELLS GET STARTED...BEST SHEAR
WILL BE EAST OF THE WIND SHIFT LINE IN EASTERN PORTIONS OF
CWA...WHERE CAPE IS ALSO HIGHEST. SO EVEN THOUGH STORMS SHOULD
REMAIN SCATTERED...PROFILES DO INDICATE SOME ROTATION TO BE
POSSIBLE THOUGH MAIN THREATS LOOK TO BE DAMAGING WIND GUSTS AND
LARGE HAIL. FURTHER TO THE WEST...SHEAR IS MORE UNIDIRECTIONAL AND
TEMPS/DEWPOINTS ARE LOWER...SO SEVERE THREAT IS LOWER.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM FRIDAY/...
THUNDERSTORMS SHOULD BE ON THE DECREASE IN BOTH INTENSITY AND
COVERAGE BY LATE EVENING...BUT ISOLATED ACTIVITY COULD CONTINUE
THROUGH THE OVERNIGHT INTO FRIDAY MORNING. LOWS WILL REMAIN MILD
AGAIN...ONLY DIPPING INTO THE 60S.

ON FRIDAY...THE UPPER TROF CONTINUES TO SLIDE OUR WAY...THOUGH IT
WILL CONTINUE TO WEAKEN THANKS TO UPSTREAM TROFFING OVER THE WESTERN
AND CENTRAL GREAT LAKES. TOSS IN PW NEAR 1.5" AND SFC MOISTURE
CONVERGENCE THOUGH AND IT SHOULD BE SUFFICIENT TO PRODUCE YET
ANOTHER ROUND OF SCATTERED STRONG TO POTENTIALLY SEVERE
THUNDERSTORMS FOR FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
UPPER TROUGH OVER THE OHIO RIVER VALLEY FRIDAY WILL MOVE EAST AND
SLOW/GRADUALLY FILL ACROSS THE CENTRAL APPALACHIANS FRI NIGHT AND
SATURDAY. THE AXIS OF RELATIVELY HIGH PWAT AIR OF 1- 1.5 INCHES
AHEAD OF A SLOW MOVING COLD FRONT WILL BECOME CENTERED NEARLY
NORTH/SOUTH ACROSS THE CWA LATER FRIDAY AFTERNOON AND NIGHT...BEFORE
SLIDING EAST/BECOMING CONFINED TO THE SUSQ VALLEY SATURDAY.

MID LEVELS COOL BY SEVERAL DEGREES FOR FRIDAY...AND THE WRN EDGE OF
THE STEEPER...6C/KM MID LEVEL LAPSE RATES WILL SHIFT OVER AND TO THE
EAST OF SUSQ VALLEY. THE SEVERE WEATHER THREAT /ALA SPC'S DAY 2
SLIGHT RISK AREA/ OVER CENTRAL AND ERN PENN FRIDAY...MAY EVOLVE TO
MORE OF A TRAINING TSRA/FLASH FLOOD EVENT LATE FRIDAY/FRIDAY EVENING
WITH SOUNDINGS SHOWING LONG/THINNER CAPE AND VERY DEEP/NEAR
SATURATED AIR.

BASIN AVERAGE RAINFALL FOR THE 24-HOUR PERIOD 12Z FRI-12Z SAT IS
BETWEEN 0.75 AND 1.5 INCHES...AND AGREES QUITE WELL WITH HPC'S
LATEST QPF GRAPHICS. TRAINING CELLS WILL BRING THE LIKELIHOOD OF 2+
INCHES IN SOME LOCATIONS. FLASH FLOOD GUIDANCE FOR THE 1-6 HOUR
PERIODS IS BETWEEN 0.50 AND 1.25 INCHES RESPECTIVELY...WITH THE
LOWEST VALUES ACROSS THE NCENT MTNS. THESE VALUES COULD BE EASILY
EXCEEDED WITH JUST A FEW TRAINING HEAVY TSRA.

NUMEROUS SHOWERS AND SCATTERED TSRA WILL RE-FIRE FOR SATURDAY
AFTERNOON /MAINLY OVER THE ERN 2/3 OF THE CWA/ WITH THE UPPER
TROUGH/WEAKENING CFRONT LIMPING THROUGH CENTRAL PENN.

THE CFRONT WILL DISSOLVE TO A LEE SIDE TROUGH ACROSS THE SUSQ
VALLEY...OR JUST SE OF THE REGION SAT NIGHT...AS THE FLOW ALOFT
BECOMES SWRLY AHEAD OF A BROAD TROUGH FROM THE UPPER PLAINS STATES
TO THE NRN ROCKIES.

MUCH ABOVE NORMAL 500 MB HEIGHTS /+2-3 STANDARD DEVIATIONS...OR
ABOUT 592-595 DAM/...AND PWATS DECREASING TO NEAR OR SLIGHTLY BELOW
NORMAL WILL BRING A 2-3 DAY SPELL OF TRUE MID-SUMMER HEAT FOR SUNDAY
THROUGH TUESDAY WITH MAX TEMPS RANGING FROM THE LOWER TO MID 80S
ACROSS THE NW MTNS TO THE UPPER 80S TO LOWER 90S THROUGHOUT THE
LOWER SUSQ VALLEY.

THE UPPER HIGH SHOULD RETROGRADE WWD ENOUGH BY THE MIDDLE OF NEXT
WEEK TO ALLOW A CFRONT TO SLIP SE FROM THE GREAT LAKES AND BRING
DRIER AND COOLER CONDITIONS FOR LATER NEXT WEEK.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
CONDITIONS ACROSS THE STATE ARE MAINLY VFR WITH MVFR HAZE IN THE
SOUTHEAST. THE MAIN THREAT TODAY AND TONIGHT WILL BE THE
DEVELOPMENT OF MVFR/IFR SHOWERS AND THUNDERSTORMS. ENVIRONMENTAL
CONDITIONS SUPPORT THE INITIATION OF POTENTIALLY SEVERE STORMS IN
THE LATE AFTERNOON HOURS...ESPECIALLY IN THE SOUTHEASTERN HALF OF
THE STATE.

PATCHY MVFR/IFR FOG IS EXPECTED TO SETTLE IN AFTER THE STORMS
DISSIPATE LATER TONIGHT. SHOWERS AND THUNDERSTORMS WILL THEN
RETURN TOMORROW AFTERNOON.

OUTLOOK...
FRI...AM FOG AREAS MVFR/IFR. ISOLD AFTERNOON TSRA.
SAT-TUE...MAINLY VFR WITH CHC OF ISOLATED SHRA/TSRA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...RXR
NEAR TERM...RXR
SHORT TERM...RXR
LONG TERM...LAMBERT
AVIATION...RXR/KOZAR
Hazardous weather outlook, May 26, 2:58 PM EDT, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
258 PM EDT THU MAY 26 2011

PAZ004-005-010-011-017-024-033-271900-
WARREN-MCKEAN-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET-
258 PM EDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM MID AFTERNOON
THROUGH THIS EVENING. SCATTERED TO NUMEROUS THUNDERSTORMS WILL
DEVELOP...WITH SOME OF THESE STORMS POTENTIALLY BECOMING STRONG TO
SEVERE. THE MAIN SEVERE WEATHER THREATS ARE DAMAGING WIND GUSTS
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ006-012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-271900-
POTTER-NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-
HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
258 PM EDT THU MAY 26 2011

...TORNADO WATCH 383 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RXR

In the hours before

Local storm report, May 26, 8:06 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
806 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     NEW CUMBERLAND          40.23N  76.88W
05/26/2011                   CUMBERLAND         PA   PUBLIC

            NUMEROUS TREES DOWN

&&

EVENT NUMBER CTP1100152

KREKELER
Local storm report, May 26, 8:07 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
807 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             HUMMELSTOWN             40.27N  76.71W
05/26/2011  M1.00 INCH       DAUPHIN            PA   TRAINED SPOTTER

&&

EVENT NUMBER CTP1100153

KREKELER
Local storm report, May 26, 8:10 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
810 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             LINGLESTOWN             40.34N  76.79W
05/26/2011  M1.00 INCH       DAUPHIN            PA   TRAINED SPOTTER

&&

EVENT NUMBER CTP1100154

KREKELER
Local storm report, May 26, 8:16 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
816 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     RED LION                39.90N  76.61W
05/26/2011                   YORK               PA   TRAINED SPOTTER

            TREE TOPS SNAPPED OFF.

&&

EVENT NUMBER CTP1100155

KREKELER
Local storm report, May 26, 8:18 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
818 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     HAIL             NORTHUMBERLAND          40.90N  76.79W
05/26/2011  M1.00 INCH       NORTHUMBERLAND     PA   TRAINED SPOTTER

&&

EVENT NUMBER CTP1100156

KREKELER
Local storm report, May 26, 8:20 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
820 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             2 S MUNCY               41.17N  76.79W
05/26/2011  M1.25 INCH       NORTHUMBERLAND     PA   EMERGENCY MNGR

            MUNCY HILLS ON NORTHUMBERLAND AND LYCOMING COUNTY
            BORDER.

0532 PM     HAIL             5 SSW CHAMBERSBURG      39.87N  77.69W
05/26/2011  M1.00 INCH       FRANKLIN           PA   TRAINED SPOTTER

            AT MARION IN GUILFORD TOWNSHIP

0535 PM     HAIL             CHAMBERSBURG            39.93N  77.66W
05/26/2011  M1.00 INCH       FRANKLIN           PA   TRAINED SPOTTER

0540 PM     TSTM WND DMG     MERCERSBURG             39.83N  77.90W
05/26/2011                   FRANKLIN           PA   911 CALL CENTER

            911 CENTER REPORTED TREES DOWN WITH HEAVY RAIN AND
            SMALL HAIL IN MERCERSBURG AND CHAMBERSBURG.

0544 PM     HAIL             MERCERSBURG             39.83N  77.90W
05/26/2011  M1.75 INCH       FRANKLIN           PA   TRAINED SPOTTER

            QUARTER TO GOLF BALL SIZED HAIL REPORTED

0553 PM     TSTM WND GST     GREENCASTLE             39.79N  77.73W
05/26/2011  M60 MPH          FRANKLIN           PA   TRAINED SPOTTER

            WIND GUST NW AT 60 MPH.

0600 PM     TSTM WND DMG     5 SSW CHAMBERSBURG      39.87N  77.69W
05/26/2011                   FRANKLIN           PA   TRAINED SPOTTER

            TREES AND WIRES DOWN AT MARION IN GUILFORD TOWNSHIP

0600 PM     TSTM WND DMG     WARFORDSBURG            39.75N  78.19W
05/26/2011                   FULTON             PA   EMERGENCY MNGR

            NUMEROUS TREES AND WIRES DOWN COUNTY WIDE WITH SOME
            ROAD CLOSURES

0600 PM     TSTM WND DMG     6 NE PATTON             40.69N  78.57W
05/26/2011                   CAMBRIA            PA   TRAINED SPOTTER

            MULTIPLE TREES SNAPPED

0605 PM     HAIL             5 SSW CHAMBERSBURG      39.87N  77.69W
05/26/2011  M1.00 INCH       FRANKLIN           PA   TRAINED SPOTTER

            AT MARION IN GUILFORD TOWNSHIP.

0607 PM     HAIL             WILLIAMSON              39.85N  77.80W
05/26/2011  M1.00 INCH       FRANKLIN           PA   TRAINED SPOTTER

0608 PM     HAIL             MARION                  39.86N  77.67W
05/26/2011  M1.50 INCH       FRANKLIN           PA   TRAINED SPOTTER

0610 PM     HAIL             MERCERSBURG             39.83N  77.90W
05/26/2011  M1.00 INCH       FRANKLIN           PA   TRAINED SPOTTER

0610 PM     TSTM WND DMG     CHAMBERSBURG            39.93N  77.66W
05/26/2011                   FRANKLIN           PA   TRAINED SPOTTER

            NUMEROUS LARGE BRANCHES DOWN

0613 PM     TSTM WND DMG     3 SE CHAMBERSBURG       39.90N  77.62W
05/26/2011                   FRANKLIN           PA   TRAINED SPOTTER

            TRACTOR TRAILER BLOWN OVER ON I 81 NEAR WAYNE EXIT.
            ROAD SIGNS ALSO BLOWN OVER

0615 PM     TSTM WND DMG     CLEARFIELD              41.02N  78.44W
05/26/2011                   CLEARFIELD         PA   911 CALL CENTER

            NUMEROUS TREES DOWN ON HOMES AND CARS

0624 PM     HAIL             CHAMBERSBURG            39.93N  77.66W
05/26/2011  M1.00 INCH       FRANKLIN           PA   TRAINED SPOTTER

0630 PM     HAIL             ST. THOMAS              39.94N  77.74W
05/26/2011  M0.88 INCH       FRANKLIN           PA   TRAINED SPOTTER

0640 PM     HAIL             2 N HALIFAX             40.49N  76.93W
05/26/2011  M0.88 INCH       DAUPHIN            PA   TRAINED SPOTTER

0645 PM     TSTM WND DMG     WARFORDSBURG            39.75N  78.19W
05/26/2011                   FULTON             PA   TRAINED SPOTTER

            TREES DOWN AND REPORT OF BUILDING COLLAPSED

0650 PM     HAIL             TAMAQUA                 40.81N  75.93W
05/26/2011  M1.75 INCH       SCHUYLKILL         PA   TRAINED SPOTTER

0650 PM     TSTM WND DMG     DRIFTWOOD               41.34N  78.14W
05/26/2011                   CAMERON            PA   TRAINED SPOTTER

            NUMEROUS TREES DOWN

0655 PM     HAIL             TAMAQUA                 40.81N  75.93W
05/26/2011  M1.75 INCH       SCHUYLKILL         PA   TRAINED SPOTTER

0700 PM     TSTM WND DMG     CARLISLE                40.20N  77.20W
05/26/2011                   CUMBERLAND         PA   TRAINED SPOTTER

            6 INCH TREES SNAPPED

0700 PM     TSTM WND DMG     CARLISLE                40.20N  77.20W
05/26/2011                   CUMBERLAND         PA   TRAINED SPOTTER

            TREES AND WIRES DOWN

0702 PM     HAIL             RINGTOWN                40.86N  76.24W
05/26/2011  M1.00 INCH       SCHUYLKILL         PA   TRAINED SPOTTER

0705 PM     TSTM WND GST     CARLISLE                40.20N  77.20W
05/26/2011  M65 MPH          CUMBERLAND         PA   TRAINED SPOTTER

            MULTIPLE TREES DOWN

0715 PM     TSTM WND DMG     3 S CROSS FORK          41.44N  77.83W
05/26/2011                   CLINTON            PA   911 CALL CENTER

            MULTIPLE TREES DOWN

0715 PM     TSTM WND DMG     NEW CUMBERLAND          40.23N  76.88W
05/26/2011                   CUMBERLAND         PA   PUBLIC

            NUMEROUS TREES DOWN

0730 PM     TSTM WND GST     MECHANICSBURG           40.21N  77.01W
05/26/2011  E60 MPH          CUMBERLAND         PA   TRAINED SPOTTER

            NICKEL SIZED HAIL

0730 PM     TSTM WND DMG     STRINESTOWN             40.09N  76.76W
05/26/2011                   YORK               PA   TRAINED SPOTTER

            TREES DOWN BLOCKING RT 295

0735 PM     FLASH FLOOD      CHAMBERSBURG            39.93N  77.66W
05/26/2011                   FRANKLIN           PA   TRAINED SPOTTER

            SEVERAL INTERSECTIONS FLOODED

0745 PM     HAIL             HUMMELSTOWN             40.27N  76.71W
05/26/2011  M1.00 INCH       DAUPHIN            PA   TRAINED SPOTTER

0750 PM     HAIL             LINGLESTOWN             40.34N  76.79W
05/26/2011  M1.00 INCH       DAUPHIN            PA   TRAINED SPOTTER

0758 PM     TSTM WND DMG     4 W MANSFIELD           41.81N  77.16W
05/26/2011                   TIOGA              PA   PUBLIC

            LARGE TREE LIMBS DOWN. SOME ROOF DAMAGE

0804 PM     HAIL             NORTHUMBERLAND          40.90N  76.79W
05/26/2011  M1.00 INCH       NORTHUMBERLAND     PA   TRAINED SPOTTER

0805 PM     TSTM WND DMG     RED LION                39.90N  76.61W
05/26/2011                   YORK               PA   TRAINED SPOTTER

            TREE TOPS SNAPPED OFF.

&&

EVENT NUMBER CTP1100120 CTP1100121 CTP1100122 CTP1100123 CTP1100130
CTP1100124 CTP1100125 CTP1100136 CTP1100150 CTP1100127 CTP1100129
CTP1100126 CTP1100132 CTP1100134 CTP1100137 CTP1100140 CTP1100128
CTP1100131 CTP1100133 CTP1100135 CTP1100141 CTP1100149 CTP1100146
CTP1100138 CTP1100143 CTP1100139 CTP1100144 CTP1100147 CTP1100152
CTP1100142 CTP1100145 CTP1100148 CTP1100153 CTP1100154 CTP1100151
CTP1100156 CTP1100155

KREKELER

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Phillips Aaf/Abe, MD (KAPG), 12:00Z

11.7 hours after it, 133 km from the path. May 27, 2011.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2011-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 95 joules per kilogram, CIN -299, lifted condensation level 1125 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2011-05-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -15 square meters per square second, 0 to 6 km bulk shear 44 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-299 J/kg
Surface CAPE
208 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
5 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

The surface observations

Reading/Spaatz Field (RDG), 33 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:54 UTC8568170° 6 kt1008.1
23:54 UTC8369160° 7 kt1009.1
00:43 UTC71.662.6270° 13 kt291012.9RA
00:54 UTC6963260° 13 kt271012.9RA
01:54 UTC6664 1012.2

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Philadelphia radar (KDIX), 161 km away, was scanning. The volume nearest the touchdown began at 00:22 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:50 UTCHAIL 1.75TamaquaSchuylkill, PA
22:55 UTCHAIL 1.75TamaquaSchuylkill, PA
23:00 UTCHAIL 1Mount CarmelNorthumberland, PAHAIL UP TO QUARTER-SIZED WAS OBSERVED.
23:02 UTCHAIL 1RingtownSchuylkill, PA
23:06 UTCHAIL 3LansfordCarbon, PA
23:06 UTCHAIL 3Summit HillCarbon, PA
23:10 UTCHAIL 3LansfordCarbon, PAHOUSE WINDOWS BROKEN AND CAR DENTED BY LARGE HAIL
23:45 UTCHAIL 1HummelstownDauphin, PA
23:50 UTCTSTM WND DMGLinglestownDauphin, PANUMEROUS LARGE TREES REPORTED DOWN ACROSS ROUTE 322.
23:50 UTCHAIL 1LinglestownDauphin, PA
00:00 UTCHAIL 0.25AlbrightsvilleCarbon, PA
00:04 UTCHAIL 1NorthumberlandNorthumberland, PA
00:07 UTCHAIL 0.75DrumsLuzerne, PA
00:10 UTCTSTM WND DMGLebanonLebanon, PATREES AND WIRES DOWN.
00:15 UTCTORNADOSchuylkill HavenSchuylkill, PAA TORNADO WAS DETERMINED TO HAVE INITIALLY TOUCHED DOWN AT 815 PM EDT AROUND ONE HALF MILE WEST OF CRESSONA ALONG BEAVER CREEK ROAD. THE TORNADO PRODUCED A SPORADIC PATH OF DAMAGE SPANNING 18 MILES...LIFTING AND TOUCHING
00:25 UTCTSTM WND DMG2 Nw LandingvilleSchuylkill, PANUMEROUS TREES DOWN AND ROOFS BLOWN OFF
00:30 UTCTSTM WND DMGOrwigsburgSchuylkill, PA50-100 TREES DOWN ALONG RANCH RD
00:30 UTCTSTM WND DMGShenandoahSchuylkill, PA1 STRUCTURE DAMAGED. UTILITY POLES DOWN.
00:35 UTCTSTM WND DMGReadingBerks, PALIMBS ON THE GROUND
00:45 UTCTSTM WND DMGTamaquaSchuylkill, PATREES DOWN AND POOR DRAINAGE FLOODING.
00:50 UTCTSTM WND DMGMaiden CreekBerks, PALIMBS DOWN. POWER POLE DAMAGED.
00:58 UTCTSTM WND DMGJim ThorpeCarbon, PABRANCHES DOWN..POLES FIRES ..POWER OUT
00:58 UTCTSTM WND DMGNesquehoningCarbon, PABRANCHES DOWN..POLE FIRES..POWER OUTAGES
01:00 UTCTSTM WND DMG3 S KutztownBerks, PASEVERAL DOWNED TREES AND BRANCHES
01:00 UTCTSTM WND DMGAlbany TwpBerks, PASIDE OF UNUSED BARN BLOWN OUT... TWO ROOFS DAMAGED... TREES AND POWER LINES DOWN.
01:00 UTCTSTM WND GST 61ToptonBerks, PA
01:02 UTCTSTM WND GST 62Towamensing TwpCarbon, PAIN UPPER TOWAMENSING TWNSHP
01:03 UTCTSTM WND DMGPalmertonCarbon, PATREE ON A CAR WITH ENTRAPMENT
01:13 UTCHAIL 1Lehigh TwpNorthampton, PA
01:16 UTCTSTM WND DMGBrodheadsvilleMonroe, PATREES AND BRANCHES DOWN. MANY POWER OUTAGES.
01:30 UTCTSTM WND DMGNew RinggoldSchuylkill, PAMULTIPLE TREES UPROOTED. UTILITY LINES DOWN. HOUSES DAMAGED.
02:26 UTCTSTM WND DMGLebanonLebanon, PAWIDESPREAD REPORTS OF TREES AND POWERLINES DOWN IN LEBANON... BETHEL...SOUTH LONDONDERRY AND UNION

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are

The other tornadoes of May 26, 2011

14 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 261:00 AM CDTEF0DeKalb, TN1.950$100,000
May 263:23 PM CDTEF0Jackson, MS2.950$20,000
May 264:35 PM EDTEF0Ashtabula, OH1.2100$200,000
May 264:40 PM EDTEF1Crawford, PA6.6100$150,000
May 264:40 PM CDTEF3Saint Tammany Parish, LA6.11504$400,000
May 266:10 PM EDTEF1Franklin, PA0.125$10,000
May 267:00 PM EDTEF1Bradford, PA0.475$20,000
May 267:10 PM EDTEF1Cumberland, PA2.6100$15,000
May 267:20 PM EDTEF1Dauphin, PA2.6100$150,000
May 267:25 PM EDTEF1Lycoming, PA5.6150$8,000
May 267:26 PM EDTEF1Lycoming, PA2.0100$6,000
May 267:38 PM EDTEF0Mercer, OH0.110
May 268:05 PM EDTEF0Darke, OH0.110
May 269:52 PM EDTEF0York, SC0.8100

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.